Download this article
 Download this article For screen
For printing
Recent Issues

Volume 18
Issue 7, 1221–1401
Issue 6, 1039–1219
Issue 5, 847–1038
Issue 4, 631–846
Issue 3, 409–629
Issue 2, 209–408
Issue 1, 1–208

Volume 17, 12 issues

Volume 16, 10 issues

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
Editors' interests
 
Subscriptions
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
 
Author index
To appear
 
Other MSP journals
Exceptional characters and prime numbers in sparse sets

Jori Merikoski

Vol. 18 (2024), No. 7, 1305–1332
DOI: 10.2140/ant.2024.18.1305
Abstract

We develop a lower bound sieve for primes under the (unlikely) assumption of infinitely many exceptional characters. Compared with the illusory sieve due to Friedlander and Iwaniec which produces asymptotic formulas, we show that less arithmetic information is required to prove nontrivial lower bounds. As an application of our method, assuming the existence of infinitely many exceptional characters we show that there are infinitely many primes of the form a2 + b8.

Keywords
prime numbers, Siegel zero, sieve methods, prime values of polynomials, exceptional character
Mathematical Subject Classification
Primary: 11N32
Secondary: 11N36
Milestones
Received: 31 August 2022
Revised: 19 June 2023
Accepted: 3 September 2023
Published: 13 June 2024
Authors
Jori Merikoski
Mathematical Institute
University of Oxford
Oxford
United Kingdom

Open Access made possible by participating institutions via Subscribe to Open.